Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Gynecology

Birth control effect

05/07/2008

Question:

I am 25 years old and on the birth control method, NuvaRing. You wear the ring for three weeks and then remove it during the fourth week. I remove mine on Sunday evenings. As a result, every Monday morning after removal, I get diarrhea. Is my body reacting to the drop in hormones? NuvaRing is supposed to have the lowest dose of hormones available. Is it possible that my digestive system is actually that sensitive?

This situation makes me anxious to see what my system will do when my husband and I decide to get pregnant.

Answer:

It is possible that your gastrointestinal system is reacting to a drop in hormonal levels.  Hormonal medications called progestins and naturally occurring progesterone do slow the gastrointestinal track.  The constipation many women have during pregnancy is largely as a result of the increased progesterone level.  If you have persistent diarrhea, you should see your health care provider.  If it is limited to one day associated with ring removal it is likely a side effect of the hormonal withdrawal. 

Many women have loose stools with the onset of labor, but diarrhea is not commonly associated with pregnancy in general. 

For more information:

Go to the Gynecology health topic, where you can:

Response by:

Lisa M Keder, MD, MPH Lisa M Keder, MD, MPH
Clinical Associate Professor of Obstetrics & Gynecology
College of Medicine
The Ohio State University